Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Grand Forks, ND

July 4, 2020Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2020, 7:30 PM CDT for Marshall County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 7:30 PM CDT (00:30 UTC)
Expired
Jul 4, 2020, 8:00 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS53 KFGF 050030
SVRFGF
MNC089-050100-
/O.NEW.KFGF.SV.W.0124.200705T0030Z-200705T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
730 PM CDT Sat Jul 4 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marshall County in northwestern Minnesota...

* Until 800 PM CDT.

* At 730 PM CDT, a severe thunderstorm was located over Radium, or 23
  miles west of Thief River Falls, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Radium around 735 PM CDT.
  Old Mill State Park around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4818 9655 4826 9681 4845 9659 4829 9630
TIME...MOT...LOC 0030Z 228DEG 8KT 4824 9664 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
1 follow-up statement
387 
WWUS53 KFGF 050054
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
754 PM CDT Sat Jul 4 2020

MNC089-050104-
/O.EXP.KFGF.SV.W.0124.000000T0000Z-200705T0100Z/
Marshall MN-
754 PM CDT Sat Jul 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4818 9655 4826 9681 4845 9659 4829 9630
TIME...MOT...LOC 0054Z 228DEG 8KT 4827 9659 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:23 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 7:23 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
723 PM CDT Sat Jul 4 2020

.MESOSCALE DISCUSSION...
Issued at 723 PM CDT Sat Jul 4 2020

Stalled frontal zone in the south may have lifted north possibly
with outflow surging northwest and weaker surface trough further
west. Axis of ML CAPE around 2500-4000 J/KG extended
northeastward and while mid level lapse rates are as great, good
instability and a little better effective shear around 35kt has
helped organize some of the cells in northwest MN with at least
two brief supercells that produced a brief funnel and tornado
earlier this evening in Marshall county. Due to less favorable mid
level lapse rates in MN there should be a tendency for activity
to weaken after sunset, however the window is there for a
continued severe threat through Midnight. Extension to Severe
Thunderstorm Watch 328 was made to reflect the potential for
severe further north and east based on these trends. Slow
moving/back-building tendency of convective activity does raise
possibility for localized flood threat.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Sat Jul 4 2020

The primary challenge this afternoon will be timing the initiation
of potentially severe thunderstorms. Shower and thunderstorm
activity this morning persisted a bit longer than forecasted, thus
slightly diminishing our severe potential for the midday and early
afternoon. Instability is slowly building back this afternoon, with
surface based CAPE climbing into the 3000 to 4000 J/Kg range.
Temperatures are slowly climbing into the 80s, but are expected to
reach the upper 80s to lower 90s. With CTs in the 86 to 91 degree
range, this will serve to help initiate today's storms. Deep shear
in the 0 to 6 km layer will range from 35 knots to 50 knots with the
0 to 3 km layer coming in at around 15 to 20 knots. The best shear
is expected to be in the James and Sheyenne Valley region and
stretch northward into the southern Devils Lake Basin.

Supercells are at least briefly possible during the mid to late
afternoon before storm mode undergoes convective downscaling.
Initially, we are still looking at a risk for large hail, damaging
wind gusts and possibly tornadoes with supercell thunderstorms. As
storms downscale, our risks will transition to damaging wind gusts
and more isolated hail and tornado risks. With model-derived DCAPE
values upwards of 1700 J/Kg, and favorable low-level shear, the
potential for damaging wind gusts this evening is moderate to high.

For tonight, thunderstorm activity is expected to persist through
the overnight into early Sunday. Much like today, Sunday's severe
thunderstorm potential will hinge on how long showers persist into
Sunday morning. Confidence is slightly higher, however, due to
stronger forcing provided by a cold front that will push across the
area Sunday afternoon and evening. CAPE will be in the 3000 to 4000
J/Kg range once more, with slightly better deep layer shear than
what we are seeing today.

.LONG TERM...(Monday through Saturday)
Issued at 221 PM CDT Sat Jul 4 2020

Monday and Tuesday...Southwesterly flow aloft becomes a bit more
zonal at the start of next week, with a frontal boundary sagging
south during the day on Monday. High POPs in our southeastern
counties continues to seem reasonable. The frontal boundary and
clouds/precip that come with it will knock temps back a bit into the
low to mid 80s, but still mostly above seasonal averages. Weak high
pressure will keep conditions fairly quiet with similar
temperatures for Tuesday, with drier dew points behind the boundary.

Wednesday through Saturday...Several ridge riding shortwaves will be
moving through the region, although timing of specific impacts is
impossible to tell at this point. There seems to be decent agreement
on a fairly strong shortwave for Wednesday, so have highest POPs for
mid-week. Pattern becomes more muddled after that, although there is
a strong signal in the ensemble R and M climate for warm and wet
conditions continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 723 PM CDT Sat Jul 4 2020

VFR conditions prevail across eastern ND and northwest MN, with
main aviation impacts related to ongoing thunderstorm activity.
Best coverage is in northwest MN, but man locations have potential
for a storm or two to move within their vicinity early in the TAF
period. Another round of showers/storms may eventually move into
the region Sunday after 11-15Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...DJR
SHORT TERM...Lynch
LONG TERM...JR
AVIATION...DJR
Hazardous weather outlook, Jul 4, 6:59 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
659 AM CDT Sat Jul 4 2020

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039-
054-051200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning and periods of heavy
rain will persist across far northeast ND and far northwest MN
through the late morning. Then scattered strong to severe
thunderstorms with hail to 2 inch diameter, wind gusts to 70 mph,
and periods of very heavy rain are all possible from late
afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ003-017-022>024-027>032-040-NDZ049-052-053-051200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning are possible from
early evening into the overnight hours. Otherwise no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 4, 6:09 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
609 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     5 E MIDDLE RIVER        48.44N 96.05W
07/04/2020                   Marshall           MN   STORM CHASER

            REPORTED FUNNEL CLOUD HANGING FROM STORM EAST OF MIDDLE
            RIVER

&&

PJS
Special weather statement, Jul 4, 6:09 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
609 PM CDT Sat Jul 4 2020

MNZ009-016-017-050015-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
609 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 715 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Berner, or 34 miles northwest of Bemidji, moving
east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Southwestern Lower Red Lake and Little Rock around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lower Red Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4777 9543 4795 9547 4808 9511 4782 9490
TIME...MOT...LOC 2309Z 260DEG 5KT 4787 9535

NC
Local storm report, Jul 4, 6:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 W GATZKE              48.42N 95.83W
07/04/2020                   Marshall           MN   STORM CHASER

            TORNADO TOUCHED DOWN FOR ABOUT ONE MINUTE AND WENT BACK
            UP INTO CLOUD, STILL ROTATING

&&

PJS
Special weather statement, Jul 4, 6:51 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
651 PM CDT Sat Jul 4 2020

MNZ005-006-050030-
Roseau MN-Lake Of The Woods MN-
651 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnesen, or 29 miles east of Roseau, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Arnesen around 700 PM CDT.
  Lude, Long Point and Roosevelt around 715 PM CDT.
  Birch Beach around 720 PM CDT.
  Zippel Bay State Park and Williams around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4869 9486 4889 9529 4900 9521 4900 9515
      4905 9515 4894 9470 4891 9469
TIME...MOT...LOC 2351Z 297DEG 14KT 4894 9514

VG
Special weather statement, Jul 4, 7:08 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
708 PM CDT Sat Jul 4 2020

MNZ001-014-015-050045-
Red Lake MN-West Polk MN-East Polk MN-
708 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE AND CENTRAL POLK
COUNTIES UNTIL 745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huot, or 22 miles southwest of Thief River Falls, moving east at 10
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Perault, Red Lake Falls and Marcoux around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4770 9606 4774 9652 4792 9653 4797 9611
      4796 9607
TIME...MOT...LOC 0008Z 267DEG 8KT 4783 9642

VG
Special weather statement, Jul 4, 7:20 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
720 PM CDT Sat Jul 4 2020

MNZ005-050045-
Roseau MN-
720 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 745
PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Malung, or 8 miles south of Roseau, moving east at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Wannaska around 730 PM CDT.
  Malung and Roseau around 740 PM CDT.
  Pencer around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4863 9589 4881 9592 4888 9554 4861 9550
TIME...MOT...LOC 0020Z 263DEG 10KT 4873 9580

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM CDTSpecial Weather StatementFGFPolk, Red Lake37 min
Jul 4, 7:10 PM CDTAreal Flood AdvisoryFGFMarshall, Polk17 hr
Jul 4, 7:20 PM CDTSpecial Weather StatementFGFRoseau25 min
Jul 4, 7:33 PM CDTSpecial Weather StatementFGFRoseau27 min
Jul 4, 7:46 PM CDTAreal Flood AdvisoryFGFMarshall11 hr
Jul 4, 7:50 PM CDTSpecial Weather StatementFGFLake of the Woods25 min
Jul 4, 9:49 PM CDTSpecial Weather StatementFGFMarshall41 min
Jul 5, 2:01 PM CDTSpecial Weather StatementFGFLake of the Woods44 min
Jul 5, 5:39 PM CDTSpecial Weather StatementFGFClay51 min
Jul 5, 6:37 PM CDTSpecial Weather StatementFGFRoseau53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.